Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Pueblo, CO

June 8, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 2004, 4:52 PM MDT for El Paso County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 4:52 PM MDT (22:52 UTC)
Expired
Jun 8, 2004, 5:45 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 55 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-717 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS55 KPUB 082252
SVRPUB
COC041-082345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER ELLICOTT...AND WAS MOVING NORTHEAST AT 5
  MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  CALHAN BY 545 PM MDT.

OTHER STRONG TO SEVERE THUNDERSTORMS WERE LOCATED OVER DOWNTOWN 
COLORADO SPRINGS.

AT 444 PM...NATIONAL WEATHER SERVICE SPOTTER SAW 3/4 INCH HAIL AT 
PETERSON AND CAREFREE ROADS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3889 10459 3875 10444 3895 10406 3915 10429

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:00 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 8, 3:00 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT TUE JUN 8 2004

.SHORT TERM...
(TODAY AND TONIGHT)

...MAIN CONCERN IS FIRE WX WITH SOME SVR PLAINS...

CURRENTLY...SURGE HAS MADE IT INTO SE CO. TEMPS STILL HAVE MADE IT
INTO THE 90S PLAINS WITH DEWS IN THE 40S TO LOWER 50S. ON THE LARGE
SCALE...UPPER TROUGH OFF W COAST STILL FCST TO MOVE IN AND INCREASE
WINDS ALOFT LATE IN THE FCST PD.

THIS AFTERNOON...MM5 SHOWS ISOLD CONVECTION BREAKING OUT AND MOVING
NE ACROSS THE PLAINS. THUNDER ALREADY ONGOING NEAR TAD AT 130 PM
MOVING EAST. BETTER DEWS IN SPRINGS AREA AND EXPECT STORMS TO GET
GOING THIS AREA SHORTLY. A FEW MARGINAL SVR CELLS POSSIBLE AS WINDS
ALOFT RATHER WEAK.

TONIGHT...STORMS WILL BE MOVING ACROSS FAR E PLAINS INTO THE
EVENING HOURS WITH STORM ENDING BY LATE EVENING. OTHERWISE PC.

TOMORROW...MAIN CONCERN IS FIRE WX. AS PER CONF CALL W/RMACC ERC
VALUES ABOVE 90% WITH 97% COMBUSTILBE EFFICIENCY OVER SJU AND S
MTNS. WILL BE ISSUING A FIRE WX WATCH BY MID AFTERNOON AND THIS
WATCH WILL BE IN EFFECT UNTIL 10 PM ON THURSDAY. THIS WATCH WILL
ONLY AFFECT MTNS FOR NOW AS LINGERING MOISTURE MAY REMAIN ON PLAINS.
THE REASON FOR THE WATCH WILL BE SYSTEM MOVING ONSHORE AND WINDS
INCREASING ALOFT. WITH SOME MARGINAL INCREASE IN MOISTURE IN THE
MTNS...ISOLD LTG THREAT WILL ONLY ADD TO THE VERY DRY CONDITIONS
AND INCREASING WINDS. IN ADDITION...THE FIRE WX WATCH IS FOR ALL
ELEVATIONS AS SAGUACHE DISPATCH THIS MORNING HAS A PRESCRIBED FIRE
POSIBLY GETTING OUT OF HAND BETWEEN 9000 AND 10000 FEET.

SPEAKING OF THE PLAINS...WITH ABOVE LINGERING MOISTURE...THREAT OF
STORMS WILL BE WITH US ONCE AGAIN WITH SCT ACTIVITY. WINDS ONCE
AGAIN ARE FCST TO BE RATHER LIGHT ALOFT BUT WILL GRADUALLY BE ON
THE INCREASE. A FEW MARGINAL SVR WILL BE POSSIBLE. /HODANISH

.LONG TERM...
(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)

WILL KEEP THIS RATHER SHORT AS GETTING BUSY WITH DEVELOPING STORMS
AND SEVERE THUNDERSTORM WATCH. NOT MUCH DIFFERENCE FROM EARLIER
THINKING AS SOUTHWEST TO ZONAL FLOW ALOFT IS STILL EXPECTED THROUGH
THE LONG TERM AS UPPER LOW OVER NORTHERN NEVADA AT 06Z/THURSDAY
PUSHES INTO MONTANA BY LATE THURSDAY AND THEN MOVES INTO SOUTH
CENTRAL CANADA DURING THE WEEKEND.

AT THE SURFACE...MOISTURE ATTEMPTS TO FLUSH OUT BY LATE IN THE
WEEK...BEFORE ANOTHER MOISTURE SURGE ATTEMPTS TO MOVE INTO THE
REGION SATURDAY NIGHT AND REMAINS OVER REGION INTO TUESDAY.

SO FOR SENSIBLE WEATHER...WILL CONTINUE TO FOLLOW INHERITED GRIDS
RATHER CLOSELY WITH LOW GRADE MAINLY AFTERNOON AND EVENING POPS
OVER THE FAR EASTERN PLAINS THURSDAY AND FRIDAY AND THEN AGAIN FROM
SUNDAY AFTERNOON INTO TUESDAY FOR A LARGER CHUNK OF THE CWFA.

WILL KEEP WARM TEMPERATURES FROM THURSDAY INTO SATURDAY...WITH
SOME COOLING EXPECTED BY LATER IN THE WEEKEND TO EARLY NEXT WEEK.
STILL EXPECT SOME FAIRLY HEALTHY WINDS ON THURSDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FROM 12 NOON
WEDNESDAY TO 10 PM THURSDAY. WATCH IS FOR ZONES 220>225. THIS
INCLUDES THE SAN JUAN MTNS...C MTNS...SAN LUIS VALLEY...SOUTHERN MTNS
AND PIKES PEAK.

&&
Hazardous weather outlook, Jun 8, 11:23 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1123 AM MDT TUE JUN 8 2004

COZ058>089-093>099-091300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1123 AM MDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER TELLER AND EL PASO COUNTIES...AS WELL AS IN THE
EASTERN PLAINS FROM CROWLEY...OTERO...AND EASTERN LAS ANIMAS COUNTIES
EASTWARD TO THE KANSAS BORDER. THE MAIN THREAT FROM THESE STORMS WILL
BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60
MPH.

LATEST COMPUTER GUIDANCE IS INDICATING THAT THUNDERSTORMS SHOULD
DEVELOP OVER THESE AREAS THIS AFTERNOON AND CONTINUE INTO THE
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST AND
SOUTH-CENTRAL COLORADO WEDNESDAY AFTERNOON AND EVENING. THE MAIN
THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND
LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 45
MPH. THUNDERSTORMS ALONG AND WEST OF THE SANGRE DE CRISTO MOUNTAINS
ARE EXPECTED TO PRODUCE LITTLE OR NO RAIN.

A FRONT IS FORECAST TO MOVE ACROSS THE MOUNTAINS INTO THE
PLAINS EARLY THURSDAY...BRINGING GUSTY WEST WINDS ALONG WITH A VERY
DRY AIR MASS. CONTINUED WARM TEMPERATURES...LOW RELATIVE HUMIDITY...
DRY FUELS...AND INCREASING WINDS MEAN THAT CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON THURSDAY. OF PARTICULAR CONCERN WOULD
BE ANY FIRE STARTS FROM WEDNESDAYS ISOLATED DRY LIGHTNING...FOLLOWED
QUICKLY BY STRONG WEST WINDS WITH THE PASSAGE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER TELLER AND EL PASO
COUNTIES...AS WELL OVER PORTIONS OF THE EASTERN PLAINS FROM
CROWLEY...OTERO...AND EASTERN LAS ANIMAS COUNTIES EASTWARD TO THE
KANSAS BORDER.

In the hours before

Local storm report, Jun 8, 3:19 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             N KIM                   37.24N 103.35W
06/08/2004  1.00 INCH        LAS ANIMAS         CO   TRAINED SPOTTER

&&

WFF

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:54 PM MDTSevere Thunderstorm WarningPUBLas Animas66 min
Jun 8, 3:04 PM MDTSevere Thunderstorm WarningPUBLas Animas56 min
Jun 8, 3:52 PM MDTSevere Thunderstorm WarningPUBEl Paso53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.